Today I had an eye exam and I was given two kinds of eye drops at various times: one of them was yellow (I can’t remember what this one was for) and the other was a dilator for enlarging my pupils so the optometrist could check them.
For several hours later, my eyes were very sensitive to light. This, I understand, is normal. But then afterwards, persisting to this moment, in fact, I had this odd sensation. It was sort of little bursts of dizziness when I moved my eyes or my head in one direction or another after having been looking in only one direction for a while. For instance, after typing at this computer and looking at the screen for several minutes, if I were to move my eyes off to the side, I’d feel the little burst.
It feels similar to the “brain zaps” you get when you are withdrawing from an SSRI medication. Not quite as severe though.
I work in ophthalmology, IANAD/N. I have no reference materials to consult in answering this, so it’s just my experience in dilating patients, taking their histories, and being dilated several times a year myself (to help calibrate equipment and certify personnel).
The yellow drop is a stain to check your eye’s surface for abrasions/other damage, plus a numbing drop to help with the process of checking your eyes’ pressure (glaucoma check). Only one drop for dilation? Normally we use two for a good, long dilation. Did you have any photos done of your eyes?
Can’t say I’ve experienced that exactly, but my wild guess is that perhaps that might be a side effect related to your eyes’ issues with proper focus under dilation. I’ve never heard that side effect mentioned by any patient I’ve worked with, either.
The drops to dilate your pupils were probably Atropine, which is a muscle relaxant - and has all kinds of interesting minor side-effects - likely affecting not only the muscles of your irises, but also the orbit muscles of your eyes, possibly also your throat and ears - it’s all joined up, and fairly close together.
I thought Atropine was no longer used because it paralyzes the muscles used to focus, which is what I experienced when I was very young. Decades later, the more recent times I’ve had my pupils dilated I had to wear sunglasses afterwards, but I could focus fine.
Rowrrbazzle, how recently are we talkin’ 'bout here? In 1994, I fought a losing battle against rejection of a corneal transplant. Without going into lots of details, docs had me putting in Atropine drops 2 or 3 times a day. (My memory is a little misty, but it was often enough to keep my pupils constantly dilated.) By the time they’d done another transplant, a few months later, my pupils were “blown,” that is, in a state of permanent partial dilation. I’m told if I get stopped by the cops, I’m supposed to tell them to call my ophthalmologist so they don’t think I’m baked. I’m sure that’ll work.:rolleyes: My eyes are somewhat more light sensitive, but I can deal.
So I’m wondering when they quit using Atropine. Probably wouldn’t have changed my outcome any, so just curious. Thanks!
Perhaps you were seeing more vividly because your eyes were more sensitive than normal? I went most of my childhood without glasses, and when I finally got them for some time the added detail gave me motion sickness every time I moved my eyes. I think it was because seeing more detail exaggerated the visual cues of movement; perhaps dilated eyes can do the same.
I hate having my eyes dilated because it feels pretty much like you describe, and it lasts quite a while. Seems to be a normal response from everything I’ve heard, and from what my doc has said when I bitch and whine every time I go there about having to get my eyes dilated. They used to have these reversal drops that sped up the time it took for the dilation to wear off by about 33%, but they don’t use those anymore for some reason. Not sure if they’re still on the market, no idea what they were called.
I love the numbing drops though. I’d use those all the time if I could buy them OTC. Wish they lasted longer.
Well, you could always contract leprosy – the sensory nerves serving the eyes are frequently damaged by leprosy, resulting in permanent numbness. Unfortunately, not having pain sensation in the eyes makes corneal abrasions and infections much more likely, which can have understandably negative effects on vision. So maybe it’s a good thing you can’t use the drops all the time.
“Recent” in my case is the past 20 years. But I should’ve said “no longer used for routine eye exams.” That’s not your case. For you there must’ve been a specific therapeutic reason for using Atropine.
Atropine is a strong cycloplegic and is used in specific situations. It sounds like Romeo and Whatsherface’s problem may have been a painful traumatic iritis in addition to, and secondary to, the corneal rejection, and in that case they probably wanted the strongest drop they could use. Routine dilation is done with tropicamide and phenylephrine, not atropine. In children, we use cyclopentolate to cycloplege (i.e. prevent accommodation, or focusing.) Atropine is used only if we need to completely shut down focusing ability for whatever reason. In adults tropicamide, not atropine, is the routine dilator of choice.
The last time I had my eyes checked, and when my husband got his checked I was told they don’t dilate the eyes anymore. I was disappointed, because I wanted him to experience the joys of those plastic sunglasses they gave out. The worst side-effect for me was that I couldn’t read. It was so difficult to focus on the words, I always got a headache.
I had it done a couple of months ago and I felt something similar. I had it done in the hospital where I work and as there were a couple of things I wanted to finish off, I went back to work after. I wear glasses for short-sightedness and usually wear them all the time, even for reading. After the drops I found that I could just about focus in the distance if I had my gasses on and concentrated. I could also focus up close if I had the glasses off, got right up close and concentrated. However the transition between the two was… unpleasant and rather like what you describe. My WAG was that either the dilation itself made it difficult to change focus or that the drops had a side effect on the eye muscles that made it difficult. It wore off over few hours.
Per one of the ophthalmologists I work for, some medication like that didn’t shorten the dilation time significantly at all - I think he said maybe 20 minutes sooner, compared to potentially several hours of dilation time.